Nebraska, 2020

Winter Storm in Nebraska, March 19 to 20, 2020

March 19 to 20, 2020 · NWS LBF · 5 events in 4 counties and zones

A strong storm system caused winter storm conditions to develop during the late morning hours on March 19th, which continued into the early morning on March 20th. Total snowfall amounts ranged from 3 to 8 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong storm system caused winter storm conditions to develop during the late morning hours on March 19th, which continued into the early morning on March 20th. Total snowfall amounts ranged from 3 to 8 inches. The snow combined with northwest winds of 25 to 35 mph with gusts around 45 mph at times to produce blowing and drifting snow with visibility as low as a quarter mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 19, 4:36 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 19, 4:36 AM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
636 AM CDT Thu Mar 19 2020

.SHORT TERM...(Today through Friday)
Issued at 307 AM CDT Thu Mar 19 2020

Robust moisture advection has spurred sporadic areas of dense fog
but the KGLD and KLNX VWP suggest the moisture may be too deep to
maintain dense fog. Since advection fog tends to produce very low
ceilings in the valleys which lower to the ground over the higher
terrain, the Dense Fog advisory in effect across swrn Nebraska
continues until 7 am CDT.

SPC suggested the potential for thunderstorms today across parts of
western and ncntl Nebraska. The thunderstorm forecast follows their
lead with isolated storms forming in the warm sector along and south
of an advancing cold front. Note radar and LD products have detected
sporadic thunderstorms already early this morning.

The snow forecast today and tonight uses a model blended approach
like WPC. The forecast for western and north central Nebraska uses a
blend of the NAM, HRRR, HREF, RAP models plus the short term model
blend. The cold air appears to moving into the region a bit slower
and the models are shifting the better forcing south. This
resulted in a 50 or so mile shift south with the best snowfall
now expected to occur across the southern Panhandle and the
southern Sandhills. Snow to water ratios are limited to 10 to 12
to 1 to account for the strong winds which will fragment the
dendrites and cause a more compact snow.

The wind forecast uses the GFS guidance which is the strongest wind
forecast. This is the best fit as 500m AGL winds will be around 35
kts which normally produces sfc winds around 35 mph during the
daytime. The HRRR and the RAP models both indicate sporadic wind
gusts close to 60 mph this afternoon but the h850mb winds in the
RAP model are only around 50kts. The wind gust forecast uses a
blend of the models above plus a regression forecast to tone these
gusts down closer to the RAP model which would suggest gusts to
around 50 mph.

The Blizzard warning across northern Nebraska has been downgraded to
a Winter Storm warning as predicted snowfall is less than 3 inches
in most areas. The Blizzard Warning continues in place across the
eastern Panhandle. The Winter Storm warning has been expanded to
include a good portion of southwest and south central Nebraska.
Snowfall amounts in these areas is now expected to reach 2 to 4
inches with local amounts near 6 inches.

.LONG TERM...(Friday night through Wednesday)
Issued at 307 AM CDT Thu Mar 19 2020

Despite the strong split flow operating across North America, the
models, which are in very good agreement, indicate temperatures
at h850mb will steadily rise this weekend and peak around 10C
Tuesday and Wednesday. This is the result of the cold air dropping
south through Canada being shunted east into the upper Great
Lakes. The temperature forecast, which uses a model blended
approach, is for temperatures to rise into the 50s to near 60 next
week.

The rain forecast includes isolated to scattered rain chances
associated with the passage of weak Pacific cold fronts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 634 AM CDT Thu Mar 19 2020

Dense fog is expected across portions of central Nebraska as well
as light rain or drizzle through the early morning hours. These
conditions will result in low visibility at the terminals. Rain
will continue through the morning and early afternoon before
changing over to snow. All snow is expected after sunset leading
to snow covered and slippery runways. Wind gusts up to 30 to 40
knots will also lead to blowing and drifting snow as well as
continued low visibility. Snow will slowly diminish by late
evening, however, wind gusts remain strong.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 7 AM CDT /6 AM MDT/ this morning for
NEZ035>038-057>059-069>071.

Winter Storm Warning from 1 PM CDT /noon MDT/ this afternoon to
7 AM CDT /6 AM MDT/ Friday for NEZ005-006-008-009-023>027-
035>038-057>059-094.

Winter Weather Advisory from 1 PM CDT /noon MDT/ this afternoon
to 7 AM CDT /6 AM MDT/ Friday for NEZ007-010-028-029-069>071.

Blizzard Warning until 6 AM MDT Friday for NEZ004-022-056.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Mar 19, 2:02 AM MST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
402 AM CDT Thu Mar 19 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-200915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
402 AM CDT Thu Mar 19 2020 /302 AM MDT Thu Mar 19 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Patchy dense fog is anticipated across portions of southwestern
Nebraska and the southern Sandhills through mid-morning.
Visibility a quarter mile or less is expected at times.

A strong winter storm will cross portions of the central and
northern plains early Thursday morning through Friday morning.
Snow totals of 2 to 6 inches with locally higher amounts are
possible across portions of north central and west central
Nebraska. Strong northerly winds of 25 to 35 mph with gusts up to
50 mph are likely this afternoon and into tonight. Wind chill
values will drop as low as 10 below zero Friday morning.

Blizzard conditions are expected north and west of a line from
Big Springs to Kilgore. Near zero visibilities, heavy snow, and
dangerous wind chills are expected in the blizzard warning area,
making travel extremely difficult. Elsewhere, snow, blowing snow
and dangerous wind chills will make travel very difficult in the
winter storm and winter weather advisory areas.

Persons planning travel or those with outdoor activities or
livelihoods, should take steps now to mitigate expected winter
weather hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Garden

When
March 19, 9:00 AM MST to 11:00 PM MST
Where
Garden forecast zone
Reported by
COOP Observer
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

A Cooperative Observer located 10 miles northeast of Oshkosh reported 5 inches of snowfall. Snowfall amounts of 4 to 6 inches were common across Garden County. North winds of 25 to 35 mph with gusts to 45 mph caused visibility of 1/4 mile at times with blowing and drifting.

Winter Storm, Grant

When
March 19, 9:00 AM MST to 11:00 PM MST
Where
Grant forecast zone
Reported by
Public
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

General public located in Hyannis reported 5 inches of snowfall. Snowfall amounts of 4 to 6 inches were common across Grant County. North winds of 25 to 35 mph with gusts to 45 mph caused visibility of 1/4 mile at times with blowing and drifting.

Winter Storm, Western Cherry

When
March 19, 9:00 AM MST to March 20, 1:00 AM MST
Where
Western Cherry forecast zone
Reported by
Public
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

General public located near Merritt Reservoir reported 7 inches of snowfall. Snowfall amounts of 4 to 8 inches were common across the southeastern half of western Cherry County. North winds of 25 to 35 mph with gusts to 45 mph caused visibility of 1/4 mile at times with blowing and drifting.

Winter Storm, Western Cherry

When
March 19, 9:00 AM MST to March 20, 1:00 AM MST
Where
Western Cherry forecast zone
Reported by
Public
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

General public located near Merritt Reservoir reported 7 inches of snowfall. Snowfall amounts of 4 to 8 inches were common across the southeastern half of western Cherry County. North winds of 25 to 35 mph with gusts to 45 mph caused visibility of 1/4 mile at times with blowing and drifting.

Winter Storm, Hooker

When
March 19, 9:00 AM MST to 11:00 PM MST
Where
Hooker forecast zone
Reported by
CoCoRaHS
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

A CoCoRaHS observer located 2 miles south of Mullen reported 4.5 inches of snowfall. Snowfall amounts of 4 to 5 inches were common across Grant County. North winds of 25 to 35 mph with gusts to 45 mph caused visibility of 1/4 mile at times with blowing and drifting.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874919, 874920, 874921, 874922, 874923.